Candida Secrets
≡ Menu

Nizoral and Candida

Nizoral is a common prescription antifungal used in the treatment of Candida Albicans. This post addresses the concerns that one of my site visitors has about its efficacy, impact on the liver and other possible side effects. Here’s what Teresa has to say:

“Hi Cynthia,

I have been dealing with trying to cleanse from Candida for several months. My headaches seem to improve but I have had several bouts of what I feel are Herxheimer reactions and then have a very difficult time gastrointestinally. I have lost 13 lbs (I’m 5’9″ and 119lbs). My family and friends are freaked and saying that the way I am trying to cleanse, enzymes, probiotics and Candida diet is not working fast enough and that I am wasting away. My mother is insisting I see her MD. I have been working with an acupuncturist, and homeopath but they are not believers in this kind of treatment. I keep trying to explain that this is a lengthy process and if done too quickly, can cause worse symptoms from dye-off. To get to the point, I have to see the MD and am pretty sure if he believes that I am on the right track that he will prescribe Nizoral. From what I have read, this can be difficult on the liver. I feel I am having difficulty detoxing already in this area. Do you have experience regarding the use of Nizoral for candida? Does it help things go faster? Will it make me sick? I feel like I take a few steps forward and then have setbacks as I have severe bouts of vomiting and nausea and then I come down with a cold or virus. Then I get very depressed as I already feel sick all the time and then I get insult on top of injury. I would appreciate any information you could give me. ~Teresa”

Hi Teresa,

Yes, Nizoral can cause liver enzymes to elevate, in which case one would have to cease taking it. Anytime a doctor prescribes it they should monitor the liver closely. This is done with a simple blood test. If your doctor does not monitor your liver, then you should request they do so and consider a new doctor, because they should be educated enough that they know to monitor.

Anything that puts a strain on the liver is always something to be concerned about, especially in people with Candida because the liver is already overburdened with toxins from the Candida itself. Pantethine and molybdenum are very helpful for helping the liver detox yeast toxins, particularly acetaldehyde.

Nizoral works differently from person to person. One person may see great improvements, while another person may not see anything. It depends on a variety of things like the level of overgrowth and the strain of Candida. There are many different strains of Candida and some are resistant to Nizoral.

It’s important to keep in mind that even if you have a yeast strain that is not resistant to Nizoral, if you take it for more than a couple weeks, whatever strain you have can then become resistant. This is true of any antifungal. Candida mutates. Antifungals must be rotated.

I can’t say whether it will make you sick or not. It varies from person to person.

Diflucan is another prescription drug that is usually more effective than Nizoral, however it too can elevate liver enzymes and Candida will become resistant to it over time as well.

My personal opinion is that prescription drugs for any condition should be avoided unless absolutely necessary to save my life. However, I don’t think there is any harm in a “short” course of a prescription antifungal to get a little boost in reducing overgrowth, but it’s important to be aware that prescription drugs are not “miracle” cures. They are not going to “cure” Candida. They will only help to reduce. It will help things move along faster as long as other steps are being taken. Once the drug is discontinued, Candida flourishes again if all the other many factors that contribute to yeast overgrowth are not addressed.

I tried Nizoral many years ago and didn’t see any results, but it did elevate my liver enzymes quickly and had to be discontinued. I also tried Diflucan many years ago and it helped drastically for about a month and then my Candida got resistant to it and my liver enzymes elevated.

There is an herbal homeopathic remedy that is as powerful as Nizoral and doesn’t come with the negative side effects on the liver. called Candidate. Many people find this to be very effective, so I would encourage you to take a look at that. It is manufactured by one of the leaders in the natural health industry according to the highest pharmaceutical standards and comes with a money back guarantee. Learn more about Candidate

My experience has been that if I come down with a cold or a virus while addressing Candida, then most often that means I have been too aggressive with treatment and my body is not capable of detoxing the die off. I must then slow things down, cut back on the antifungal or switch to a milder, less aggressive one, take high doses of vitamin c and let the body catch up. Too much die off is not a good thing.

Additionally, there are some products out there to treat Candida that have bacteria in them that not everyone tolerates very well. Products like Threelac and other similar products often produce colds, viral infections, urinary tract infections and bacterial infections in vulnerable people. If you’re taking one of these products, you may want to research that further by reading my Threelac post.

Losing weight while addressing Candida is pretty common, especially in the early phases. It usually levels off after awhile. I would suggest reading this post: Managing weight loss while on the Candida diet

Yes, it is difficult for family and friends to understand this situation, so it takes a great deal of inner strength and determination to stand firm on the path you know you should follow. Educate yourself thoroughly, because it is your greatest tool.

I understand it is very discouraging and frustrating. Unfortunately there is not an easy answer. Candida is cunning, extremely resilient and difficult to treat. It takes a great deal of time and persistence. Everything you are experiencing are typical experiences that most everyone with severe overgrowth goes through. It is the nature of the beast. It’s also important to be aware that antifungals and diet are only two components in the Candida puzzle. They are the most important, but there are other important issues that need to be addressed as well, like pH, mercury, nutritional deficiencies, colon health and more. A long term and comprehensive approach is required.

The severe bouts of vomiting and nausea you are experiencing may be related to something else, so I would see a medical doctor who is also an alternative health doctor or an ND who is very knowledgeable in Candida to rule out other possibilities. A traditional MD is not going to support you in your alternative health methods and will only lead you down the wrong path with inaccurate information. He may give you Nizoral, but will not have an understanding of the complex and bigger picture. An acupuncturist and homeopath may not be the best choices for these symptoms either. It is my personal opinion that complimentary methods like acupuncture and homeopathy should also be accompanied with the knowledge of a holistic medical doctor or competent ND – Naturopath doctor.

Best Regards,
Cynthia

{ 0 comments… add one }

Leave a Comment